Alert archive / Michigan / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 3, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Apr 18, 2025, 10:21 PM EDT for Manistee County, Michigan. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2025, 10:21 PM EDT (02:21 UTC)
- Expired
- Apr 18, 2025, 11:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 131 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 10:35 PM EDT | HAIL 0.7 | 1 Sw Manistee, MI | Report of dime sized hail south / west of Manistee. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- -114 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
736
WUUS53 KAPX 190221
SVRAPX
MIC101-190300-
/O.NEW.KAPX.SV.W.0003.250419T0221Z-250419T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
1021 PM EDT Fri Apr 18 2025
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Manistee County in northern Michigan...
* Until 1100 PM EDT.
* At 1021 PM EDT, a severe thunderstorm was located near Free Soil,
or 8 miles south of Manistee, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Eastlake, Parkdale, and Manistee around 1025 PM EDT.
Wellston and Brethren around 1030 PM EDT.
Kaleva and Dublin around 1035 PM EDT.
Other locations impacted by this severe thunderstorm include Star
Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4430 8631 4451 8582 4416 8582 4418 8639
TIME...MOT...LOC 0221Z 238DEG 58KT 4412 8633
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dippman3 follow-up statements
930
WWUS53 KAPX 190234
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
1034 PM EDT Fri Apr 18 2025
MIC101-190300-
/O.CON.KAPX.SV.W.0003.000000T0000Z-250419T0300Z/
Manistee MI-
1034 PM EDT Fri Apr 18 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR SOUTHEASTERN MANISTEE COUNTY...
At 1033 PM EDT, a severe thunderstorm was located over Manistee,
moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Kaleva, Norwalk, and Brethren around 1040 PM EDT.
Other locations impacted by this severe thunderstorm include Star
Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4420 8637 4430 8631 4451 8582 4417 8604
4418 8639
TIME...MOT...LOC 0233Z 230DEG 55KT 4425 8624
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dippman428 WWUS53 KAPX 190244 SVSAPX Severe Weather Statement National Weather Service Gaylord MI 1044 PM EDT Fri Apr 18 2025 MIC101-190300- /O.CON.KAPX.SV.W.0003.000000T0000Z-250419T0300Z/ Manistee MI- 1044 PM EDT Fri Apr 18 2025 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR CENTRAL MANISTEE COUNTY... At 1043 PM EDT, a severe thunderstorm was located 3 miles southwest of Kaleva, moving northeast at 60 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of central Manistee County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4432 8626 4451 8582 4422 8601 TIME...MOT...LOC 0243Z 238DEG 58KT 4434 8604 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Dippman
180 WWUS53 KAPX 190254 SVSAPX Severe Weather Statement National Weather Service Gaylord MI 1054 PM EDT Fri Apr 18 2025 MIC101-190303- /O.EXP.KAPX.SV.W.0003.000000T0000Z-250419T0300Z/ Manistee MI- 1054 PM EDT Fri Apr 18 2025 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MANISTEE COUNTY WILL EXPIRE AT 1100 PM EDT... The storm which prompted the warning has weakened below severe limits. Therefore, the warning will be allowed to expire. However, small hail is still possible with this thunderstorm as it moves into northeastern Manistee, southeastern Benzie, and southwestern Grand Traverse counties. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Gaylord. && LAT...LON 4432 8626 4451 8582 4422 8601 TIME...MOT...LOC 0253Z 238DEG 58KT 4441 8589 $$ Dippman
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 8:28 PM EDT, 1 hour 53 minutes earlier. Its key messages:
- Showers and some thunderstorms possible this afternoon; minimal chance for severe weather for Saginaw Bay region
- Rainy and breezy conditions expected Sunday night into Monday night.
- Above normal temperatures likely later next week.
Area forecast discussion, Apr 18, 8:28 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 828 PM EDT Fri Apr 18 2025 .KEY MESSAGES... - Showers and some thunderstorms possible this afternoon; minimal chance for severe weather for Saginaw Bay region - Rainy and breezy conditions expected Sunday night into Monday night. - Above normal temperatures likely later next week. && .UPDATE... Issued at 820 PM EDT Fri Apr 18 2025 Surface cold front slowly working south into the northern Lakes this evening as a weak area of low pressure works northeast up along it. Combination of moisture convergence and increasing forcing kicking off scattered showers and thunderstorms across the area this evening. Nothing severe with limited instability, but have had reports of pea size hail with some of the stronger storms. Expect more showers and embedded storms to spread across the area through the early overnight, with rain exiting off to our east as we head through early Saturday morning. Still the small chance for an isolated severe storm this evening, but more than likely storms will remain sub-severe. && .SHORT TERM /THROUGH SATURDAY/... Issued at 354 PM EDT Fri Apr 18 2025 PATTERN SYNOPSIS/FORECAST: First round of convective activity now well stage-right. Some clearing earlier this afternoon in its wake...but clouds now spreading back in as moisture increases from the southwest ahead of the positively tilted trough axis aloft...and subtle PV maxes embedded in the main flow. Surface low over SW WI with an area of convection developing over northern IL...and subtle/nebulous boundary across southern WI into northern MI to a surface low well north over Ontario. Winds generally NW behind this; generally some kind of southerly component ahead of this. Expecting the overall front/surface trough axis to slowly drop southeastward through the night; troughing lingers in the region through Saturday afternoon, with a much cooler but potentially breezy day...until high pressure finally tries to build back into the area late in the day. Primary Forecast Concerns: Thunderstorm/severe(?) potential through tonight...at this point...not sure how much in the way of actual severe weather will end up developing. Do think we still have a shot at seeing some rain and perhaps embedded thunder through this evening. A lot of gravity waves showing up on satellite imagery with the mid/high moisture moving in...and do wonder if this will be able to influence anything that does try to crop up. Area of convection developing over S WI/N IL...and initial thoughts are this will primarily track through SW Lower MI again...where temps are warmer despite morning convection. Across our area...think there is still enough instability aloft to support somewhat deeper convection if we can get enough forcing aloft to kick things off. Best chance for this would be generally along and south of the M-72 corridor...with hail still the most likely threat, followed by wind...though we may very well end up on the stratiform rain side of things yet again. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Issued at 354 PM EDT Fri Apr 18 2025 Easter Sunday looks like it will be alright weather wise with sunshine giving way to increasing cloudiness. Temperatures for most will be near seasonable levels (low and mid 50s), except cooler near the Lake Huron shorelines as easterly winds come off the cold lake. More much needed rainfall is then expected Sunday night into Monday as low pressure moves across the region. Winds will be gusty at times as well. The remainder of the forecast looks mainly uneventful with extended guidance varying on possible disturbances moving through the flow. Seasonably warm Monday followed by cooler readings on Tuesday. This is likely to be followed by a warming trend through the remainder of the work week with highs in the 50s and even 60s by the end of the week. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 731 PM EDT Fri Apr 18 2025 IFR cigs and accompanying showers with some embedded thunderstorms expected to spread across the taf sites this evening into the early overnight. Some storms may produce brief heavy rains and small hail. Slow improvement expected very late tonight into Saturday morning. Cigs expected to rise to VFR as we head through Saturday afternoon. Light winds become gusty out of the northwest later tonight and Saturday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && UPDATE...MSB SHORT TERM...FEF LONG TERM...AJS AVIATION...MSB
Hazardous weather outlook, Apr 18, 8:31 PM EDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 831 PM EDT Fri Apr 18 2025 MIZ016>018-020>036-041-042-086>088-095>099-200045- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 831 PM EDT Fri Apr 18 2025 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. There is a chance of thunderstorms through the early overnight. Chances for stronger storms with strong winds and hail are low but non- zero, especially near and south of M-72. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-200045- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 831 PM EDT Fri Apr 18 2025 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. There is a chance of thunderstorms through the early overnight. Chances for stronger storms with strong winds and hail are low but non- zero, especially near Manistee on Lake Michigan nearshores...and near and south of Alpena on the Lake Huron nearshores. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Apr 18, 5:50 PM EDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Gaylord MI
550 PM EDT Fri Apr 18 2025
MIZ031-032-182215-
Manistee MI-Wexford MI-
550 PM EDT Fri Apr 18 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN WEXFORD AND MANISTEE
COUNTIES THROUGH 615 PM EDT...
At 549 PM EDT, the public reported a strong thunderstorm producing
pea size hail near Manistee, moving northeast at 55 mph.
HAZARD...Pea size hail.
SOURCE...Public.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Wellston, Dublin, Eastlake, Copemish, Onekama, Boon, Brethren,
Norwalk, Parkdale, Sherman, Manistee, Yuma, Orchard Beach State Park,
Harrietta, Mesick, Star Crossing, Kaleva, Thompsonville, and Buckley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4428 8637 4452 8592 4451 8569 4425 8558
4416 8605 4418 8629 4425 8634
TIME...MOT...LOC 2149Z 240DEG 49KT 4426 8624
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
msbSpecial weather statement, Apr 18, 6:14 PM EDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Gaylord MI
614 PM EDT Fri Apr 18 2025
MIZ026-032-033-182245-
Grand Traverse MI-Missaukee MI-Wexford MI-
614 PM EDT Fri Apr 18 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WEXFORD...SOUTHEASTERN
GRAND TRAVERSE AND NORTHWESTERN MISSAUKEE COUNTIES THROUGH 645 PM
EDT...
At 614 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mesick, or 13 miles southeast of Thompsonville, moving northeast at
55 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Buckley, Morey, Meauwataka, Manton, Kingsley, Sherman, Yuma,
Harrietta, Mesick, and Fife Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4465 8544 4454 8533 4452 8533 4451 8529
4439 8517 4428 8573 4441 8582 4445 8582
TIME...MOT...LOC 2214Z 240DEG 49KT 4439 8573
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
msbSpecial weather statement, Apr 18, 7:14 PM EDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Gaylord MI
714 PM EDT Fri Apr 18 2025
MIZ029-035-036-182345-
Iosco MI-Ogemaw MI-Oscoda MI-
714 PM EDT Fri Apr 18 2025
...A STRONG THUNDERSTORM WILL IMPACT OGEMAW...SOUTHEASTERN OSCODA AND
NORTHWESTERN IOSCO COUNTIES THROUGH 745 PM EDT...
At 714 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Branch, moving northeast at 55 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Hale, Selkirk, Plainfield Township, West Branch, Lupton, Long Lake,
Rose City, Rifle River State Park, South Branch, and Skidway Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4428 8362 4416 8427 4428 8437 4433 8437
4460 8389 4451 8389 4451 8379
TIME...MOT...LOC 2314Z 240DEG 49KT 4428 8425
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
msbLocal storm report, Apr 18, 8:25 PM EDT, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
825 PM EDT Fri Apr 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM Hail 2 W West Branch 44.28N 84.27W
04/18/2025 E0.25 Inch Ogemaw MI Public
Report of pea sized hail near West Branch
via Facebook. Time estimated by radar.
&&
HADThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 10:10 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 28 min |
| Apr 18, 11:06 PM EDT | Special Weather Statement | APX | Crawford | 24 min |
| Apr 18, 11:11 PM EDT | Severe Thunderstorm Warning | APX | Crawford | 22 min |
| Apr 18, 11:48 PM EDT | Special Weather Statement | APX | Antrim | 42 min |
| Apr 19, 12:21 AM EDT | Special Weather Statement | APX | Cheboygan | 39 min |
| Apr 19, 4:00 AM EDT | Small Craft Advisory | APX | 16 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.